FDA records show that, between 1999 – the year after the FDA approved the first anti-TNF – and 2010, 80 patients taking anti-TNFs developed Legionella pneumonia, also known as Legionnaire’s disease, and 14 patients died. (Many were also taking methotrexate and/or corticosteroids, which also suppress the immune system.).

Twenty-six cases and seven deaths from Listeria infections – including meningitis, bacteremia, endophthalmitis and sepsis – were identified in patients taking anti-TNFs (in many cases with other immunosuppressive drugs). The FDA identified other fatal Listeria infections in phase II and phase III clinical trials as well as post-marketing surveillance.

In addition to adding the risk for Legionella and Listeria, the FDA is revising the boxed warning and “warnings and precautions” sections of all anti-TNF labels so that they contain consistent information about the risk for serious infections and the associated disease-causing pathogens.

The addition of Legionella and Listeria to the boxed warning won’t change the equation, say Drs. Curtis and Pisetsky.

“I don’t think that there is much data that meaningfully changes the risk-benefit profile of these medications,” says Dr. Curtis.

“For patients, it’s always a trade-off, because every therapy has its risks and benefits, and we have always been concerned about infection anyway,” says Dr. Pisetsky.

He adds that one way patients can protect themselves against infections is to be proactive and discuss it with their doctor. “Always decide, do you need a product or not? How well is it working? Is there another [drug] regimen you can take?” he advises.

“The tendency, for good reason, is once a patient is on a TNF-blocker, they stay on it, but one thing we are learning is that there are some patients who can be withdrawn safely,” he says. “Another tendency is to give TNF-blockers with other immunosuppressive drugs, so you have patients taking multiple products that are immunosuppressive. Do they need all of these?”

Patients taking anti-TNFs should pay attention to the risk. “Contact your physician if you have a fever and chills or a change in your condition,” Dr. Pisetsky says. “Always question if this is the flu or some kind of infection.”

Patients taking anti-TNFs should tell their doctor or healthcare professional if they are being treated for an infection or have infections that keep coming back, advises the FDA. They should read the medication guide and report serious side effects from anti-TNFs to the FDA’s MedWatch program.